Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 289, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2001, 11:04 PM CDT for Rawlins County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 6, 2001, 11:04 PM CDT (04:04 UTC)
- Expired
- Sep 6, 2001, 11:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 11:07 PM CDT | Hail 1 | Atwood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
064 WUUS53 KGLD 070404 SVRGLD KSC153-070445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1104 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 1145 PM CDT * AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF BEARDSLEY...OR ABOUT 10 MILES NORTHWEST OF ATWOOD...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATWOOD AT 1110 PM CDT LUDELL AT 1120 PM CDT HERNDON AT 1135 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...BLAKEMAN AND MCDONALD. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3997 10141 3959 10138 3958 10076 3999 10075 VPAPOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:50 PM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Sep 6, 3:50 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 250 PM MDT THU SEP 6 2001 CHALLENGES ARE EXTENT AND TYPE OF PRECIP AND TEMPS THRU SAT AM. UPPER LOW THAT WE HAVE ALL BEEN WAITING FOR FORMED DURING NIGHT. AT 12Z WAS OVER CENTRAL ID. NOW IS JUST NORTH OF GREAT SALT LAKE AND MOVING STEADILY SE. PROGGED TO MOVE INTO WCEN CO BY FRI/12Z THEN TO NE KS AS AN OPEN WAVE BY SAT/12Z. SIMILARITY BETWEEN ALL MODELS BUT FELT NGM WAS SLIGHTLY BETTER ON HT AND POSITIONING AT INITIALIZATION OF ABOVE NOTED LOW AND DRYING S/W LOCATED FROM NC TX INTO CEN NEB. ALSO NGM SEEMS TO BE MORE OF MIDDLE GROUND MODEL BETWEEN DEEPER AVN AND LESSER ETA. WILL GO WITH NGM IN NEAR TERM AND AVN LATER ON. LOTS OF HEAT THIS PM (INTO 90S EVERYWHERE) AS COLD FRONT SLOWLY APPROACHES FOR NIGHTTIME PASSAGE. ALSO DRYLINE NEAR CO/KS BORDER AND NOT EXPECTED TO MOVE VERY MUCH. ACCORDINGLY AM GOING WITH TSRAS OVER AREA TONIGHT (50 -60 POPS) AND EXPECT SEVERAL TO TURN SEVERE DURING EARLY EVENING. FRONT TO ENTER KS AREA BY 9 PM AND MOVE SOUTH ACROSS CWA DURING NIGHT. LOTS OF LOW CLOUDS TO MOVE IN WITH AND BEHIND FRONT. TSRAS CHANCES EARLY AND AGAIN WITH AND SHORTLY BEHIND FRONT ARE BEST. TEMPS THROUGHOUT FCST PD NEAR TO SLIGHTLY BELOW GUID. WINDS SHIFTING NORTH AND BECOMING WINDY BEHIND FRONT. FRI MUCH COOLER WITH TEMPS MOSTLY IN MID TO UPPER 60S. WINDY NORTH WINDS AND MODERATE POPS WITH SHOWERS BEING PREDOMINANT VEHICLE AS AIRMASS BECOMES MARGINALLY STABLE. FRI NIGHT LATE ANOTHER/SECONDARY FRONT MOVES IN FROM NORTH BASICALLY REINFORCING COLD/COOL AIR FOR SAT. PRECIP CHANGES TO MORE STABLE LIGHT RAIN TYPE AND HANGS ON INTO SAT AM. LOWS DROP INTO 40S TO LOW 50S. CONTINUED BREEZY WITH SOME INCREASE TO WINDY LATE IN NORTHERN AREAS AS SECONDARY FRONT MOVES THROUGH. SAT SLOW DECREASE IN CLOUDINESS FROM NORTH AS DAY PROGRESSES. RAIN MOSTLY OVER DURING THE MORNING/EARLY PM TIMES. WINDY FROM NORTH EARLY WITH SOME DECREASE IN WIND DURING PM AS SKIES BEGIN TO CLEAR. WIND ADVISORY EARLY MORNING BEHIND SECOND FRONT NOT OUT OF QUESTION AS JET MAX MOVES SE OVERHEAD CAUSING UNKNOWN AMT OF SUBSIDENCE BEHIND IT. LOWEST TEMPS SAT NIGHT SUN AM WITH SEASONS FIRST DIP INTO THE 30S LIKELY AS CLEARING AND CALMING OCCURS. SUN RIDGE BEGINS SLOW RETURN FROM SW. TEMPS WARM INTO UPPER 60S TO LOW 70S SUN. THEN INTO REMAINDER OF EXTENDED INTO MIDWEEK TEMPS WARM SLOWLY TO NEAR OR SLIGHTLY ABOVE NORMAL WITH DRY DAYS AND NIGHTS THROUGHOUT. REGARDLESS THINK THIS STORM COULD EASILY BE LABELED AS AT LEAST THE END OF SUMMER AS JET STREAM REENTERS NORTHERN AND CEN STATES. .GLD...NONE. RJC
In the hours before
Special weather statement, Sep 6, 6:39 PM CDT, 4 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE GOODLAND KS 539 PM MDT THU SEP 6 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT (10 PM MDT) FOR MUCH OF THE AREA... THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST CENTRAL KANSAS... CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY... LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE... AND WICHITA. THE WATCH ALSO INCLUDES THESE COUNTIES IN EAST CENTRAL AND NORTHEAST COLORADO... CHEYENNE...KIT CARSON...AND YUMA. ADDITIONALLY...THESE COUNTIES IN SOUTHWEST NEBRASKA ARE UNDER THIS SEVERE THUNDERSTORM WATCH... DUNDY...HITCHCOCK...AND RED WILLOW. A COUPLE OF LINES OF THUNDERSTORMS ARE EXPECTED THIS EVENING. THESE STORMS WILL PUSH EASTWARD AROUND 20 MPH AND COULD PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORMS CAN CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS. ENTWISTLE
Local storm report, Sep 6, 7:35 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT THU SEP 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 3 W LEVANT KS .88 INCH HAIL
09/06/01 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Sep 6, 7:41 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT THU SEP 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0641 PM 3 W LEVANT KS 1 INCH HAIL
09/06/01 THOMAS REPORTED BY PUBLIC.Special weather statement, Sep 6, 8:11 PM CDT, 2 hours 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 711 PM MDT THU SEP 6 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT (10 PM MDT) FOR MUCH OF THE AREA... THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST CENTRAL KANSAS... CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY... LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE... AND WICHITA. THE WATCH ALSO INCLUDES THESE COUNTIES IN EAST CENTRAL AND NORTHEAST COLORADO... CHEYENNE...KIT CARSON...AND YUMA. ADDITIONALLY...THESE COUNTIES IN SOUTHWEST NEBRASKA ARE UNDER THIS SEVERE THUNDERSTORM WATCH... DUNDY...HITCHCOCK...AND RED WILLOW. A LINE OF STRONG THUNDERSTORMS CONTINUES FROM RAWLINS COUNTY SOUTHWEST INTO THOMAS COUNTY. THIS LINE OF STORMS IS MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG LINE OF THUNDERSTORMS ASSOCIATED WITH A SURFACE COLD FRONT IS LOCATED OVER SOUTHWEST NEBRASKA AND NORTHEAST COLORADO. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE EAST INTO THE TRI STATE AREA DURING THE NEXT FEW HOURS. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND WIND GUSTS TO 70 MPH. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORMS CAN CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS. TABER
Local storm report, Sep 6, 8:53 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT THU SEP 06 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM (GLD)RENNER FLD GOODLAND KS 58 MPH TSTM GUST
09/06/01 SHERMAN ASOS MEASURED WIND GUST.
0443 PM GOODLAND KS .88 INCH HAIL
09/06/01 SHERMAN ON EAST EDGE OF TOWN.
REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0455 PM 10 N (GLD)RENNER FLD GOOD KS WIND DAMAGE
09/06/01 SHERMAN 4 INCH TREE LIMB
BROKEN. REPORTED BY
STORM SPOTTER.
0635 PM 3 W LEVANT KS .88 INCH HAIL
09/06/01 THOMAS REPORTED BY STORM
SPOTTER.
0641 PM 3 W LEVANT KS 1 INCH HAIL
09/06/01 THOMAS REPORTED BY PUBLIC.
0645 PM 1 N LEVANT KS .75 INCH HAIL
09/06/01 THOMAS REPORTED BY STORM
SPOTTER.Special weather statement, Sep 6, 10:55 PM CDT, 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 955 PM MDT THU SEP 6 2001 ...THE SEVERE THUNDERSTORM WATCH IS CANCELLED FOR EAST CENTRAL COLORADO...SOUTHWEST NEBRASKA...NORTHWEST KANSAS... WITH THE LOSS OF DAYTIME HEATING THE SEVERE THUNDERSTORM THREAT HAD DIMINISHED. BUT STILL THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT. IN ADDITION A STRONG COLD FRONT WILL MOVE THROUGH THE TRI STATE AREA TONIGHT THAT WILL PRODUCE BRIEF NORTHWEST WIND GUSTS NEARING 50 MPH. PLEASE EXERCISE CAUTION WHEN DRIVING TONIGHT. VP
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 47 min |
| Sep 7, 12:53 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 52 min |
| Sep 7, 9:53 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Sep 7, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.